Alert archive / Kentucky / Flash Flood Warnings in 1997

Flash Flood Warning 67, NWS Jackson, KY

June 17, 1997Floyd County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 17, 1997, 12:23 AM EDT for Floyd County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1997, 12:23 AM EDT (04:23 UTC)
Expired
Jun 17, 1997, 4:30 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

County Floyd County, KY

The radar

The Jackson,KY radar (KJKL), 50 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 170424
FFWJKL
KYC071-170830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1223 AM EDT TUE JUN 17 1997

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 430 AM EDT
FOR PEOPLE IN THE FOLLOWING COUNTY...

IN SOUTHEAST KENTUCKY

   ...FLOYD
 
AT 1220 AM EDT...DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS
WITH TORRENTIAL DOWNPOURS OF 1 TO 2 INCHES PER HOUR STRETCHING FROM 20
MILES NORTH OF PIKEVILLE TO 35 MILES WEST OF JACKSON. THE HEAVY RAINS
WERE ENTERING NORTHERN FLOYD COUNTY AROUND PRESTONSBURG AS IT PROGRESSED
SOUTHEAST AT 15 MPH. AN AUTOMATED RAIN GAGE AT DAVID IN FLOYD COUNTY
RECEIVED 1.26 INCHES BETWEEN 1130 PM AND 1215 AM. AN ADDITIONAL 1 TO 2
INCHES IS POSSIBLE THROUGH 230 AM ACROSS FLOYD COUNTY.
 
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE FLOOD
WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS
RISING.

HUEJTTL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:33 PM EDT, 9 hours 50 minutes earlier.

Area forecast discussion, Jun 16, 2:33 PM EDT, 9 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EDT MON JUN 16 1997

SO FAR CONVECTION ACROSS ERN KY REMAINS UNDER CONTROL. EVEN SO...ADAP
DEPICTS LI/S IN THE -4 TO -5C RANGE SO WILL CONTINUE TO MONITOR
SHRA/TSRA HEADING INTO THE CWA. SHRT WV AND ASSOC +VVELS WILL KEEP
SHRA/TSRA LIKELY THRU MUCH OF THIS EVENING. DON/T SEE MUCH FORCG FOR
PRECIP AFTER MIDNITE WITH LACK OF HEATING AND S/W EXODUS.

SHORTWAVE OVER ERN NM WILL EJECT INTO THE PLAINS TUESDAY. PREFERRED
THE ETA/AVN SOLN KEEPING THIS FTR STRONGER AND MORE INTACT. 850-700MB
FLOW TURNS MORE WESTERLY TUE AM BEFORE FLOW AGAIN BACKS WITH THE
APPROACH OF THE S/W. EXPECT ENUF DRYING TO PROBABLY CALL IT PARTLY
SUNNY WITH PM SHRA/TSRA CHCS.

UVM INCREASES TUE NITE AND FRONTAL SYS EASES INTO THE STATE. ANOTHER
SHRT WAVE OUT AHEAD OF THE MAIN TROF RIDES INTO THE AREA TWD 00Z WED.
WITH INCRG PVA...XPCT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TUE
NITE. LIKELY POPS ACCEPTED.

TROF AXIS MOVES ACRS ON WED ALONG WITH THE COLD FRONT. MORE SHRA/TSRA
LIKELY. MAYBE...JUST MAYBE THIS PATTERN WILL BREAK BY FRI PER MEDIUM
RANGE GUID.

FWC TEMPS CONTINUE TO SCORE WELL. DIDN/T DEVIATE MUCH.

SDF...SAW WRKZFP...LOOKS GOOD. THANKS.

JKL  63/81/65/81 7476
LOZ  64/83/66/82 6476

SES

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:13 PM EDTFlash Flood WarningJKLPowell4 hr
Jun 16, 11:05 PM EDTFlash Flood WarningJKLWolfe4 hr
Jun 16, 11:22 PM EDTFlash Flood WarningJKLMagoffin4 hr
Jun 16, 11:59 PM EDTFlash Flood WarningJKLEstill4 hr
Jun 17, 12:40 AM EDTFlash Flood WarningJKLOwsley4 hr
Jun 17, 2:16 AM EDTFlash Flood WarningJKLClay3 hr
Jun 17, 1:08 PM EDTFlash Flood WarningJKLKnox, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.